I have sensitivities to various medications, and was wondering what might cause this. Please note it is not an allergic reaction. I cannot tolerate high doses of any medication. I get bad side effects from medications at the lowest doses, and sometimes can only take half of the lowest dose. I wondered if I might have some problem metabolizing them properly.
Some people have this sort of problem in my own family- maybe it is a genetic presdisposition, I don't know. But, the way to handle it, I guess is to try to find the one with the most tolerable side effects and make sure the prescribing doctor knows to start you out below the normal starting dose because of how strongly your body responds. And here's a plus- you can be glad you will have less chemicals for your body to have to try to rid itself of!
If I may ask, what medications are you taking? I am not a doctor, but I do know that a lot of pharmaceutical medications have side effects worse than the actual illnesses. Some pharmaceutical medications also do not mix well together and can affect the potency of others. I would recommend looking into natural medicines for some of the conditions. Natural medicines are usually the safest alternatives. I would not take a Medical Doctors advise to heart without doing a little research of my own. I always try a natural remedy before resorting to pharmaceutical medications. Juicing also helps tremendously in curing many diseases and illnesses. Let me know if this helps.
A lot of natural remedies can come with their own side effects too, so it's best if you can find a competent professional to work with, be it with natural treatment or a combo, including the kind of medication you get prescribed by a physician.
For example, I was taking a high dose (prescribed by an acupuncturist) of a natural remedy. I learned from my traditional internal medicine doctor back then that it could potentially have a permanent side effect of causing the blood vessels not to be able to contract the way they should when you stand up- I'm thinking it might have been Feverfew (been awhile).
I don't like to look at side effects until I experience something adverse.
Statins I believe ought to go the way of the dinosaur, though. Mediterranean diet has proved in study to be at least equal to or better than the statin medications in cholesterol benefits and without the potential serious side effects which can come from that anti-cholesterol medication. Further, it seems they are learning more about cardiovascular disease and what causes it and it seems they may have been on the wrong track about LDL.
Lifestyle changes and therapeutic treatment that doesn't involve taking something, if you can address your medical concerns that way, are optimum, but sometimes you need help, be it with natural or not so natural medicine.
I'm thankful we are all fearfully and wonderfully made, though I am looking forward with anticipation to my new genetically perfect body, without the curse of sin on it.
My mother has this problem due to Gilbert's Syndrome which is a genetic condition. Detoxification of some substances requires the full function of the enzyme glucoronyl transferase and this is the enzyme that is affected with Gilbert's syndrome.
My mother's list of "allergic" medication on her medical file is very long but of course it isn't an allergy but an intolerance. Sweats excessively if taking too much vitamin D or omega 3. She did have panadol toxicity a few years ago. Slept all day after surgery because it took a long time to detox the anaesthetic.
Look through all your medical records. An elevated bilirubin level with no other liver enzymes elevated is the diagnosis of Gilbert's Syndrome. My mother has both normal and elevated bilirubin labs. Bilirubin can rise in times of stress, illness, fasting to name a few conditions.
Agree with LivingInHope about the statins. Throw them overboard i say! :)
Does this also cause problems with getting sick with alcohol consumption? I get things like aches in my neck, shoulders, and arms sometimes just from a few drinks of alcohol, and get a hang over kind of effect from just one alcoholic beverage. I thought it was a dehydration problem so I did the experiment of drinking plenty of water all day before I drank in the evening a few times, and it seemed to have made no difference. I just don't drink alcohol anymore because of this, and don't really want to, but just another one of those weird things......
My mother only has a glass of wine on the odd occasion and when she does she takes forever to drink the glass. Seriously it's like an hour or more. zzzz. She may be going for the slowest drinker award. LOL I figure the liver had plenty of time to deal with this so no notable effects from Gilbert's. An online article states: "Gilbert’s patients can be ultra sensitive to alcohol and as a result, care should be taken when drinking."
One possible explanation is genetic and involves the CYP 450 superenzymes responsible for drug metabolism, produced in the liver. These enzymes are essential to the process by which medications are metabolized. There is great genetic variation, and some people have a total inability to metabolize certain drugs. This is one reason why some people take a drug and say it has "no effect." An example of which is codeine. Those who do not produce the proper CYP 450 enzyme in the liver can drink it all day without effect.
Thank you all for your responses I continue to be told it is a possible genetic enzyme problem. I actually posted this question in 3 different places, because I wasn't sure where to post it, lol. In the other places I posted it has also been mentioned as possible enzyme problems, so I will definitely have to look into this. It is a very annoying problem, as medications are usually supposed to make us feel better, but if they just make you feel sick instead a lot of times, just confusing and frustrating. Again thanks to all replies!
Thank you by the way. I never thought about other stuff giving me side effects too, but it does make sense that it very well could if I have trouble with medications I could also have trouble with herbal remedies, and other stuff too. I probably would have never thought of that on my own. I have definitely decided to try lifestyle changes, and other stuff that doesn't involve taking something. At least until I get the whole medication sensitivity thing figured out with a doc.
I've had where I could take Naturemade brand Sam-E, over the counter natural type remedy, at 200 mg but when I took a second one in the day, it made me nauseous. I've taken melatonin over the counter, a natural type remedy, and it gave me dreams and a headache in the morning. I've taken herbal remedies with side effects too (prescribed by acupuncturists). And I was also warned by a doctor that natural supplements could have their own side effects.
As long as the life style changes are effective enough to still not warrant the side effect laden prescriptions, or taking of natural remedies internally that's great!
I was talking about my medication sensitivities to my mom, and she thought I must have gotten it from my dad, because he use to make the same complaints. So I talked to him, and he said he has the same problem. Other people have said it is something that runs in their families too. So I am pretty sure it must be something genetic.
I hope so yes if I can get doctors to help me. I don't know what I will be able to do without insurance though, so may not be able to get any testing done until I get the medical insurance in july.
I am on Gabapentin now and it is giving me some weird side effects. Like I feel like a drunk person for part of the day, then the other part of the day feel like I have a hangover, lol. It is weird....really weird. I am going to have to call my doctor on monday about it.
I did call the pharmacist and they said it was ok to cut down on it until I can call my doctor on monday. I didn't take my morning dose and I feel better. I take it at night, and decided to just cut down to taking one at night only, and not take the morning dose.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.